Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 232, NWS Topeka, KS

July 7, 2008Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 7, 2008, 5:03 PM CDT for Republic County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2008, 5:03 PM CDT (22:03 UTC)
Expired
Jul 7, 2008, 5:42 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Republic County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 072205
SVRTOP
KSC157-072300-
/O.NEW.KTOP.SV.W.0232.080707T2203Z-080707T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE   
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE   
  LOCATED 12 MILES NORTHWEST OF REPUBLIC...OR 36 MILES NORTHWEST     
  OF CONCORDIA...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  REPUBLIC...
  BELLEVILLE...
  MUNDEN...

THESE STORMS HAVE A HISTORY OF PRODUCING 60 MPH WINDS AND HAIL AS 
BIG AS QUARTERS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 4000 9750 4000 9748 3982 9756 3980 9793
      4000 9793 4000 9792
TIME...MOT...LOC 2203Z 265DEG 18KT 4001 9800

$$
2 follow-up statements
000 
WWUS53 KTOP 072225
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT MON JUL 7 2008

KSC157-072300-
/O.CON.KTOP.SV.W.0232.000000T0000Z-080707T2300Z/
REPUBLIC-
525 PM CDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN REPUBLIC COUNTY...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR REPUBLIC...OR 26 MILES
NORTH OF CONCORDIA...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
BELLEVILLE AND MUNDEN.

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 4000 9750 4000 9748 3982 9756 3980 9793
      4000 9793 4000 9792
TIME...MOT...LOC 2225Z 263DEG 20KT 3993 9780

$$
000 
WWUS53 KTOP 072242
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT MON JUL 7 2008

KSC157-072252-
/O.CAN.KTOP.SV.W.0232.000000T0000Z-080707T2300Z/
REPUBLIC-
542 PM CDT MON JUL 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REPUBLIC COUNTY
HAS BEEN CANCELLED...

AT 542 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS 
AROUND 40 MPH WERE STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 4000 9750 4000 9748 3982 9756 3980 9793
      4000 9793 4000 9792
TIME...MOT...LOC 2242Z 263DEG 20KT 3994 9768

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:15 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 7, 3:15 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT MON JUL 7 2008

.DISCUSSION...

MAIN CONCERN FOR TONIGHT AND TUESDAY IS CONVECTION. SHRTWV TROF MOVG
ACRS THE NRN PLAINS WILL CONTINUE TO DRAG A WAVY COLD FRONT SWD INTO
THE NW CWA THIS EVNG. TMPS HAVE WARMED INTO THE 90S THIS AFTN AS
EXPECTED...AND THIS IS CREATING A MODERATELY UNSTABLE ATMOSPHERE.
MUCH OF THE SHEAR ASSOCIATED WITH THE SHRTWV TROF WILL PASS TO THE
NORTH OF THE CWA...BUT CONVERGENCE ALNG THE BOUNDARY AND WEAK
FORCING FOR LARGE-SCALE ASCENT SHLD AID IN THE DVLPMNT OF A BROKEN
LINE OF CONVECTION MOVG INTO OUR NW CWA. PWATS ABOVE 1.75 INCHES AND
A FAVORABLE UNIDIRECTIONAL WIND PROFILE COULD AID IN SOME HEAVY
RAINFALL...BUT GIVEN THE DCAPE AND WEAK STORM RELATIVE FLOW...STORMS
SHLD EASILY PRODUCE A COLD POOL AND PROPAGATE SEWD ALNG THESE POOLS.
THUS FLOODING THREAT SEEMS PRETTY LOW ATTM. MAIN SVR THREAT SEEMS TO
BE WIND GIVEN THE DCAPE AND THETA-E DIFF...WITH HAIL A DISTANT
SECONDARY THREAT. CONVECTION SHLD CONT AFTER MIDNIGHT AND WL CONT
WITH THE LIKELY POPS...BUT SVR THREAT SHLD END THIS EVNG WITH LOSS
OF INSTABILITY. OUTFLOWS WL REMAIN IN THE SRN CWA THRU THE DAY ON
TUES AND WITH A LACK OF CAP AND CONTD A WARM/MOIST ENVIRONMENT IN
PLACE...SCT CONVECTION SEEMS LIKELY. HAVE INCREASED POPS IN THE AFTN
TO LIKELY CAT OVR THE SRN CWA. SVR THREAT SEEMS PRETTY LOW WITH THE
EXPECTED CLD COVER AND ONGOING SHRA/TSRA...BUT AN ISO WIND EVNT IS
POSSIBLE. OTHERWISE...DID LOWER GOING HIGHS WITH THE EXPECT CLD
COVER CLOSER TO THE COOLER MET GUIDANCE.

BOUSTEAD

TUESDAY NIGHT...CONTINUED LIKELY POPS FOR MUCH OF EAST CENTRAL KS
AFTER SUNSET AS MODELS INDICATE ANOTHER SHORTWAVE TROUGH PUSHING
THROUGH THE NORTHWEST FLOW ALOFT. PLACEMENT OF HEAVIEST
PRECIPITATION WILL DEPEND ON POSITION OF SFC STATIONARY
BOUNDARY/COLD FRONT AND ANY REMNANT OUTFLOW BOUNDARIES FROM
AFTERNOON CONVECTION. HEAVIEST PRECIPITATION LOOKS TO OCCUR JUST
ALONG OR NORTH OF THE STATIONARY BOUNDARY AS THE APPROACH OF THE
SHORTWAVE TROUGH IS EXPECTED TO ENHANCE LOW/MID LVL CONVERGENCE
ALONG THE FRONT AS WINDS BACK AHEAD OF THE TROUGH. 12Z
NAM/GFS/ECMWF ALL INDICATE AN MCS DEVELOPING ALONG THIS BOUNDARY
AHEAD OF THE SHORTWAVE TROUGH...SO DECIDED TO UP POPS INTO THE
LIKELY CATEGORY. A HEAVY RAINFALL EVENT IS POSSIBLE ACROSS EAST
CENTRAL KS DURING THE NIGHT...HOWEVER ANY FLOODING POTENTIAL WILL
BE DETERMINED IN THE SHORT TERM AS MESOSCALE INFLUENCES AND
POTENTIAL ANTECEDENT PRECIPITATION OVER THE NEXT 24 HRS WILL
DETERMINE WHETHER ANY KIND OF WATCH WILL BE NEEDED.

WEDNESDAY AND WEDNESDAY NIGHT...KEPT SLIGHT CHANCE POPS IN THE
FORECAST SOUTH OF INTERSTATE 35 DURING THE PERIOD DUE TO
UNCERTAINLY REGARDING THE POSITION OF THE STATIONARY BOUNDARY. IF
A GOOD MCS MOVES ALONG THE FRONTAL BOUNDARY TUESDAY NIGHT...A GOOD
COLD POOL WOULD LIKELY PUSH THE FRONT SOUTH OF THE CWA...BUT
SLIGHT CHANCE POPS ARE WARRANTED FOR NOW.

THURSDAY THROUGH SATURDAY...FLAT NORTHWEST FLOW PATTERN LOOKS TO
REMAIN OVER THE CENTRAL PLAINS AND THE STATIONARY BOUNDARY LOOKS
TO WASH OUT ALLOWING SOUTHERLY FLOW AND MOISTURE RETURN THROUGH
THE PERIOD. HAVE THE FORECAST DRY THROUGH THE PERIOD ATTM AS DO
NOT HAVE ANY CONFIDENCE IN THE TIMING OF A SHORTWAVE TROUGH
THROUGH THE NORTHWEST FLOW THIS FAR OUT. UPPER AIR PATTERN BEGINS
TO SHIFT SOMEWHAT AS HIGH PRESSURE BUILDS INTO THE SOUTHERN
PLAINS...BRINGING FLOW ALOFT AROUND TO THE SOUTHWEST BY THE END OF
THE PERIOD.

SATURDAY NIGHT THROUGH MONDAY...ECMWF INDICATED A WEAK TROPICAL
DISTURBANCE PUSHING EAST THROUGH THE GULF OF MEXICO AND THEN
PUSHING NORTH THROUGH THE SOUTHERN PLAINS ON THE WESTERN PERIPHERY
OF THE UPPER RIDGE AS A NORTHERN STREAM TROUGH DIGS SOUTHEAST
TOWARDS THE CENTRAL PLAINS. PERSISTENT SOUTHWEST FLOW WILL LIKELY
TAP INTO TROPICAL AIRMASS...AND WITH LOW LVL GULF MOISTURE ALREADY
ESTABLISHED IN THE REGION...COULD SEE A SUMMER TIME TROPICAL
CONVECTION PATTERN SETTING UP THROUGH THE CENTRAL PLAINS WITH A
DIMINISHED SEVERE THUNDERSTORM THREAT...BUT HIGHER HEAVY RAINFALL
POTENTIAL. SOUTHWESTERLY FLOW THROUGH THE PERIOD WOULD LIKELY
BRING GOOD LOW LVL CYCLOGENESIS OVER EASTERN CO/WESTERN
KS...ALLOWING SOME SORT OF STATIONARY BOUNDARY TO SET UP NEAR THE
CWA. WITH POTENTIAL FOR TROPICAL AIRMASS A STRONG MID LVL CAP IS
NOT LIKELY...AND WITH POSSIBLE FRONTAL BOUNDARY AND DISTURBANCES
ALOFT...THUNDERSTORMS WILL LIKELY OCCUR DURING THE PERIOD. NO
CONFIDENCE IN TIMING OF ANYTHING 6-7 DAYS OUT...SO HAVE SLIGHT
CHANCE MENTION THROUGHOUT THE PERIOD.

CAVANAUGH

&&

.AVIATION...

FOR THE 18Z TAF CYCLE.

VFR CONDS EXPECTED TO PREVAIL THRU THE PERIOD. CDFNT WL TRY AND
MAKE IT INTO MHK THIS EVNG AND CONVECTIVE OUTFLOW INTO THE TOP/FOE
TAF SITES BY LATE EVNG. MAY SEE SOME CONVECTION ASSOCIATED WITH
THE FNT AND THUS WL MENTION A SHORT WINDOW OF SOME MVFR CONDS ARND
THE FROPA WITH THUNDER...BUT OTHERWISE JUST SOME SHOWERS IN THE
POST FRONTAL ENVIRONMENT. WINDS SHLD GO LIGHT THIS EVNG WITH THE
CONVECTIVE OUTFLOWS AND WL LIKELY BECOME SWRLY AGAIN LATE TONIGHT.

BOUSTEAD

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 7, 11:34 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1134 AM CDT MON JUL 7 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-081645-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1134 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TO THE NORTH OF
A LINE FROM HOLTON TO JUNCTION CITY. THE MAIN THREAT FROM ANY
THUNDERSTORM WOULD BE DAMAGING WIND AND SMALL HAIL. THE MOSTLY
LIKELY TIME FOR THUNDERSTORMS IS AFTER 2 PM.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THIS
AFTERNOON FROM CENTRAL NEBRASKA INTO NORTHWEST KANSAS. THESE
THUNDERSTORMS ARE THEN EXPECTED TO MOVE INTO NORTH CENTRAL KANSAS
THIS AFTERNOON AND ACROSS THE REST OF THE AREA THIS EVENING AND
OVERNIGHT. GIVEN THE AMOUNT OF MOISTURE ACROSS THE AREA...A
MODERATELY UNSTABLE ATMOSPHERE IS EXPECTED THIS AFTERNOON AS
TEMPERATURES WARM THROUGH THE 90S. AS THUNDERSTORMS MOVE INTO THE
UNSTABLE ATMOSPHERE...ISOLATED SEVERE WEATHER IS POSSIBLE. THE
LARGE HAIL THREAT APPEARS LOW...BUT SOME OF THE THUNDERSTORMS MAY
CONTAIN STRONG WINDS. IN ADDITION...SOME OF THE THUNDERSTORMS MAY
ALSO PRODUCE LOCALLY HEAVY RAINFALL AND ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE POSSIBILITY OF THUNDERSTORMS WILL CONTINUE FOR THE ENTIRE AREA
TUESDAY AND FOR LOCATIONS SOUTH OF A LINE FROM ABILENE TO HOLTON
TUESDAY NIGHT. SEVERE THUNDERSTORM CHANCES WILL EXIST DURING THESE
PERIODS. MORE THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF
INTERSTATE 70 WEDNESDAY...AND FOR MUCH OF EAST CENTRAL KANSAS
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

BOUSTEAD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:18 PM CDTAreal Flood AdvisoryTOPRepublic117 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.